Skip to main content Accessibility help
×
Home

Quinolone Use as a Risk Factor for Nosocomial Clostridium difficile-Associated Diarrhea

  • Clarwyn Yip (a1), Mark Loeb (a2) (a3), Suzette Salama (a1), Lorraine Moss (a2) and Jan Olde (a3)...

Abstract

Objective:

To determine modifiable risk factors for nosocomial Clostridium difficile-associated diarrhea (CDAD).

Design:

Case-control study.

Setting:

300-bed tertiary-care hospital.

Participants:

Hospital inpatients present during the 3-month study period.

Methods:

Case-patients identified with nosocomial CDAD over the study period were compared to two sets of control patients: inpatients matched by age, gender, and date of admission; and inpatients matched by duration of hospital stay. Variables including demographic data, comorbid illnesses, antibiotic exposure, and use of gastrointestinal medications were assessed for case- and control-patients. Conditional logistic regression was performed to identify risk factors for nosocomial CDAD.

Results:

27 case-patients were identified and were compared to the two sets of controls (1:1 match for each comparison set). For the first set of controls, use of ciprofloxacin (odds ratio [OR], 5.5; 95% confidence interval [CI95], 1.2-24.8; P=.03) was the only variable that remained significant in the multivariable model. For the second set of controls, prior exposure to cephalosporins (OR, 6.7; CL,5, 1.3-33.7; P=.02) and to ciprofloxacin (OR, 9.5; CI95, 1.01-88.4; P=.05) were kept in the final model.

Conclusions:

Along with cephalosporins, prior quinolone use predisposed hospitalized patients to nosocomial CDAD. Quinolones should be used judiciously in acute-care hospitals, particularly in those where CDAD is endemic.

Copyright

Corresponding author

Hamilton Health Sciences Corporation, 711 Concession St, Hamilton, Ontario L8V1C3, Canada

References

Hide All
1.Johnson, S, Gerding, DN. Clostridium difficile-associated diarrhea. Clin Infect Dis 1998;26:10271036.
2.Spencer, RC. Clinical impact and associated costs of Clostridium difficile-associated disease. J Antimicrob Chemother 1998;41(suppl):C5C12.
3.Wilcox, M, Cunniffe, JG, Trundle, C, Redpath, C. Financial burden of hospital-acquired Clostridium difficile infection. J Hosp Infect 1996;34:2330.
4.Schuller, I, Saha, V, Kingston, J, Eden, T, Tabaqchali, S. Investigation and management of Clostridium difficile colonization in a paediatric oncology unit. Arch Dis Child 1995;72:219222.
5.Emoto, M, Kawarabayashi, T, Hachisuga, T, Eguchi, F, Shirakawa, K. Clostridium difficile colitis associated with cisplatin-based chemotherapy in ovarian cancer patients. Gynecol Oncol 1996;61:369372.
6.Bliss, DZ, Johnson, S, Savik, K, Clabots, CR, Willard, K, Gerding, DN. Acquisition of Clostridium difficile and Clostridium difficile-associated diarrhea in hospitalized patients receiving tube feeding. Ann Intern Med 1998;129:10121019.
7.Brown, E, Talbot, GH, Axelrod, P, Provencher, M, Hoegg, C. Risk factors for Clostridium difficile toxin-associated diarrhea. Infect Control Hosp Epidemiol 1990;11:283290.
8.Aronsson, B, Molby, R, Nord, CE. Antimicrobial agents and Clostridium difficile in acute enteric disease: epidemiological data from Sweden, 1980-82. J Infect Dis 1985;151:476481.
9.Impallomeni, M, Galletlt, NP, Wort, SJ, Starr, JM, Rogers, TR. Increased risk of diarrhea caused by Clostridium difficile in elderly patients receiving cefotaxime. BMJ 1995;311:13451346.
10.Delmee, M, Avesani, V. Comparative in vitro activity of seven quinolones against 100 clinical isolates of Clostridium difficile. Antimicrob Agents Chemother 1986;29:374375.
11.Chow, AW, Cheng, N, Bartlett, KH. In vitro susceptibility of Clostridium difficile to new beta-lactam and quinolone antibiotics. Antimicrob Agents Chemother 1985;28;842844.
12.McFarland, LV, Bauwens, JE, Melcher, SA, Surawicz, CM, Greenberg, RN, Elmer, GW. Ciprofloxacin-associated Clostridium difficile disease. Lancet 1995;346:977978.
13.Bates, CJ, Wilcox, MH, Spencer, RC, Harris, DM. Ciprofloxacin and Clostridium difficile infection. Lancet 1990;336:1193.
14.Cain, DB, O'Connor, ME. Pseudomembranous colitis associated with ciprofloxacin. Lancet 1990;336:946.
15.Ehrenpreis, ED, Iievens, MW, Craig, RM. Clostridium difficile-associated diarrhea after norfloxacin. J Clin Gastroenterol 1990;12:188189.

Quinolone Use as a Risk Factor for Nosocomial Clostridium difficile-Associated Diarrhea

  • Clarwyn Yip (a1), Mark Loeb (a2) (a3), Suzette Salama (a1), Lorraine Moss (a2) and Jan Olde (a3)...

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed